What is Buckeye Poisoning?
Buckeye is a tree that goes by many names depending on what region you are located. Once ingested, your horse may develop mild symptoms, such as salivation or depression, or may develop severe symptoms such as muscle weakness, paralysis or breathing difficulties. There is no antidote for buckeye poisoning; upon diagnosis the veterinarian will provide supportive therapies in response to your horse’s symptoms. Prognosis of recovery is guarded and continues to decline as symptoms progress and worsen. Keeping this plant off your property and away from your horse is ideal.
Any and all parts of the buckeye plant are toxic to your horse if he ingests it. If you know he ingested a piece of this plant or suspect he did, contact your veterinarian immediately.
Book First Walk Free!
Symptoms of Buckeye Poisoning in Horses
Symptoms of buckeye toxicity may include:
- Abdominal pain
- Dilated pupils
- Muscle weakness
- Difficulty breathing
The buckeye plant is known by many names including American buckeye, Texas buckeye, fetid buckeye, stinking buckeye, white buckeye, Ohio buckeye, and horse chestnut. This tree belongs to the Hippocastanaceae family and is overall a small tree less than 15 meters tall. The leaves have a somewhat unique shape to them containing five leaflets and produce a fetid odor when crushed. This tree produces flowers of a creamy-green/yellow color or red in clusters near the ends of leafy branches.
Causes of Buckeye Poisoning in Horses
The buckeye plant contains the toxins glycoside aesculin, saponin aescin, and possibly even other alkaloids. Every part of this tree is toxic if ingested; this includes the leaves, fruit, flowers, and even the bark. Esculin is known to be cytotoxic which may be the cause of possible neurologic symptoms. Keeping this plant out of the areas your horse has access to would be ideal.
Diagnosis of Buckeye Poisoning in Horses
Your veterinarian will begin by performing a full physical exam on your horse. She will take note of any and all symptoms he is experiencing in order to come to a complete diagnosis. She will also collect a history from you as to what your horse has been eating and when his symptoms began. The progression of symptoms is important as is noting places that you have been with your horse recently, such as competitions or trail rides. If you saw your horse eating any part of this tree, mention it to your veterinarian as it will help her come to a proper diagnosis much quicker. If you did not witness him eating anything abnormal but he has been in the pasture, she may ask you to take her out there so she can see what plants he has had access to recently.
She may also want to run some lab work to check how your horse’s organs are functioning. Blood work will begin with a complete blood count and chemistry panel. The results will indicate how the organs are filtering the toxin and what types of supportive therapies may be beneficial to begin. The results will also indicate what type, if any, medications need to be started.
Treatment of Buckeye Poisoning in Horses
The veterinarian will want to keep your horse’s digestive tract moving by providing nutritional therapy. She may also want to begin fluid therapy to prevent dehydration from developing. If she is concerned about the amount he ingested, she may want to administer activated charcoal to absorb the toxin before the body does.
In more severe cases with symptoms of CNS issues, a sedative may need to be administered to keep your horse from injuring himself, you, and veterinary staff. If he is seizuring, the veterinarian will administer anti-seizure medications.
The main goal will be to offer him the support he needs medicinally while the toxin works its way through his system. Keeping him calm and quiet will also be ideal.
Recovery of Buckeye Poisoning in Horses
Severity of toxicity will determine which parts of the plant your horse ingested and how much. Toxicity can be mild to moderate or moderate to severe. The more serious the toxicity is, the more guarded the prognosis of recovery becomes. If he develops breathing difficulties, in addition to other CNS symptoms, euthanasia may need to be considered.